Tennessee, 2025

Hail and Damaging Winds in Tennessee, May 8, 2025

May 8, 2025 · NWS MEG · 13 events in 6 counties and zones

A weak surface low rotated about the Mid-South during the afternoon hours, making very slow eastward progress. Pulse storms tapped into marginal instability and moderately steep midlevel lapse rates to produce damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak surface low rotated about the Mid-South during the afternoon hours, making very slow eastward progress. Pulse storms tapped into marginal instability and moderately steep midlevel lapse rates to produce damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 11:25 AM CST, 40 minutes earlier. Its key messages:

  • Updated at 1211 PM CDT Thu May 8 2025
  • Showers and thunderstorms will continue on and off into early next week.
  • A few storms today could become strong to severe this afternoon and early evening. The main threats are damaging winds and large hail.
  • Warmer and drier weather is on tap for the middle and end of next week.
Area forecast discussion, May 8, 11:25 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1225 PM CDT Thu May 8 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1211 PM CDT Thu May 8 2025

- Showers and thunderstorms will continue on and off into early
  next week.

- A few storms today could become strong to severe this afternoon
  and early evening. The main threats are damaging winds and
  large hail.

- Warmer and drier weather is on tap for the middle and end of
  next week.

&&

.UPDATE...
Issued at 1117 AM CDT Thu May 8 2025

Fog and low clouds have lifted and the airmass across the Mid-
South is destabilizing. SBCAPEs have climbed to around 2000 J/kg
and storms have started to develop across NW TN and the MO
Bootheel. An upper trough pushing into the MS River Valley is
providing support with 0-6km bulk shear values of 30-40 kts. There
is a low chance of severe storms with large hail and damaging
winds this afternoon into this evening. The best chance for a
severe storm will be along the TN River and across extreme NE MS.
As the afternoon progresses the upper support does appear to
weaken from west to east with 0-6km shear values dropping below 30
kts by mid/late afternoon which may hamper storm organization.
Storms will gradually die off this evening with loss of heating.

&&

.DISCUSSION...
(Today through Wednesday)
Issued at 432 AM CDT Thu May 8 2025

Most of our observations sites are reporting widespread dense fog
(visibility < 1/4 mile) this morning. Excess moisture, light
winds, and very little cloud cover has created the perfect
radiation fog setup underneath a shallow inversion. As such, a
Dense Fog Advisory is in effect for the entire area through 9AM
this morning. The early commute to work/school will be hazardous,
so allow extra time and take it slow on the roads.

A weak surface low will rotate about the Mid-South this afternoon,
making very slow eastward progress as it does so. CAMs simulate a
long period of summertime-like pulse storms today, which makes
the details of timing a little difficult to nail down. We are
carrying a 50-60% chance PoP today, but some areas may not see any
rain at all just due to the scattered nature of individual pulse
storms. Looking at point soundings, there is enough marginal
instability (on the order of 1000 J/kg of SBCAPE) and midlevel
lapse rates over 6 deg C/km to pose a threat of damaging winds and
large hail. These damaging winds, if any, will most likely be in
the form of microbursts because we'll be working with almost no
shear to hold any kind of multicell cluster or bowing segments
together. Strong to severe storm timing looks to be in the 1PM to
10PM time frame today.

Moving into the weekend, another closed cutoff low looks to
materialize right over the Mid-South by Friday night. This will
keep us in this cool, wet pattern through the weekend with daily
scattered showers and thunderstorms aided by an inverted trough
extending from the FL Panhandle. As the upper level pattern
deamplifies early next week, temperatures trend warmer and PoPs
trend drier. The 6-10 day temperature outlook depicts a 50-70%
chance of above normal temperatures (normal is highs near 80F and
overnight lows near 60F) for mid May.

CAD

&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Thu May 8 2025

Scattered thunderstorms currently over northern sectins of the
Mid-South will drift south this afternoon and may reach into north
Mississippi before diminishing early this evening. Some MVFR
ceilings expected in the vicinity of the thunderstorms, otherwise
VFR ceilings are expected into the overnight periods. A period of
MVFR ceilings is expected across portions of northwest Tennessee
starting early Friday morning. Southwest winds at 5 to 10 knots
this afternoon shifting to the north overnight. Northeast winds
around 10 knots for Friday morning.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...SJM
AVIATION...ARS

In the hours before

Special weather statement, May 8, 9:52 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
1052 AM CDT Thu May 8 2025

TNZ002-003-020-081615-
Weakley TN-Obion TN-Gibson TN-
1052 AM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WEAKLEY...NORTHERN
GIBSON AND SOUTH CENTRAL OBION COUNTIES THROUGH 1115 AM CDT...

At 1051 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rutherford, or 12 miles north of Trenton, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sandhill, Kenton, Dyer, Sidonia, Dresden, Bradford, Good Luck,
Kimery, Sharon, Greenfield, Rutherford, Skullbone, Crowley Store,
Currie, Big Cypress Tree State Park, Staffords Store, Pillowville,
Tilghman, Barrons Corner, and Tyson Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3633 8865 3612 8860 3612 8865 3606 8866
      3607 8869 3606 8869 3604 8908 3621 8912
TIME...MOT...LOC 1551Z 259DEG 18KT 3614 8901

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ARS
Special weather statement, May 8, 10:26 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
1126 AM CDT Thu May 8 2025

TNZ002-003-081700-
Weakley TN-Obion TN-
1126 AM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WEAKLEY AND CENTRAL
OBION COUNTIES THROUGH NOON CDT...

At 1126 AM CDT, Doppler radar was tracking a strong thunderstorm over
Troy, or 9 miles southwest of Union City, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mason Hall, Mount Pelia, Old Fremont, Gibbs, Moffatt, Union City,
Troy, Obion, Shaffner, Wolverine, Terrell, Rives, McCutchen Heights,
Fremont, and Woodland Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3626 8888 3622 8923 3641 8929 3650 8900
      3650 8894
TIME...MOT...LOC 1626Z 256DEG 14KT 3634 8918

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ARS
Special weather statement, May 8, 10:54 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
1154 AM CDT Thu May 8 2025

TNZ003-004-081730-
Weakley TN-Henry TN-
1154 AM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WEAKLEY AND
SOUTHWESTERN HENRY COUNTIES THROUGH 1230 PM CDT...

At 1154 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gleason, or 9 miles northwest of McKenzie, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sandhill, Ore Springs, Gleason, Osage, Crowley Store, Dresden,
Pillowville, Cottage Grove, Routon, Henry, Como, and McKenzie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 8832 3615 8841 3615 8853 3613 8853
      3611 8870 3628 8877 3641 8841
TIME...MOT...LOC 1654Z 253DEG 17KT 3622 8866

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SJM
Special weather statement, May 8, 11:30 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
1230 PM CDT Thu May 8 2025

TNZ004-022-081800-
Benton TN-Henry TN-
1230 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BENTON AND HENRY
COUNTIES THROUGH 100 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm over
Routon, or near Paris, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Haigler Ridge, Manleyville, Big Sandy, Old Springville, Buchanan,
India, Big Sandy Unit Tennessee National Wildlife Refuge, Sunnyside,
Van Dyke, Springville, Spring Creek, Porter Court, Paris Landing
State Park, Pine Hill, Routon, Henry, and Paris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west Tennessee.

&&

LAT...LON 3615 8841 3615 8850 3626 8853 3627 8852
      3650 8813 3650 8806 3647 8805 3644 8806
      3643 8804 3637 8800 3634 8797 3631 8795
      3626 8795
TIME...MOT...LOC 1730Z 250DEG 39KT 3626 8835

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, May 8, 11:33 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
1233 PM CDT Thu May 8 2025

TNZ002-003-081800-
Weakley TN-Obion TN-
1233 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WEAKLEY AND
SOUTHEASTERN OBION COUNTIES THROUGH 100 PM CDT...

At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kenton, or 8 miles southwest of Martin, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ralston, Sidonia, Dresden, McConnell, Hyndsver, Mount Pelia, Gardner,
Martin, Ruthville, Sharon, and Kenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west Tennessee.

&&

LAT...LON 3623 8867 3621 8895 3622 8896 3621 8896
      3620 8904 3629 8910 3647 8878
TIME...MOT...LOC 1733Z 250DEG 15KT 3629 8898

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger

The radar

The Ft Campbell radar (KHPX), 94 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
May 8, 12:05 PM CST to 12:10 PM CST
Where
Henry County, Springville
Measured
1.5 in hail
Reported by
Public
Coordinates
36.250, -88.150

Hail, Benton

When
May 8, 12:13 PM CST to 12:18 PM CST
Where
Benton County, 0.56 mi W of Big Sandy
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.230, -88.090

Thunderstorm Wind, Benton

When
May 8, 12:13 PM CST to 12:18 PM CST
Where
Benton County, 0.89 mi SW of Big Sandy
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.220, -88.090

Power lines and trees down on Bain Road.

Thunderstorm Wind, Benton

When
May 8, 12:13 PM CST to 12:14 PM CST
Where
Benton County, 0.56 mi W of Big Sandy
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.230, -88.090

Thunderstorm Wind, Benton

When
May 8, 12:14 PM CST to 12:15 PM CST
Where
Benton County, 0.89 mi NE of Big Sandy
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.240, -88.070

Trees down along Danville Road.

Hail, Benton

When
May 8, 12:23 PM CST to 12:28 PM CST
Where
Benton County, 3.5 mi S of Faxon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.220, -88.010

Hail, Weakley

When
May 8, 12:35 PM CST to 12:40 PM CST
Where
Weakley County, 2.17 mi SE of Dresden
Measured
1 in hail
Reported by
Public
Coordinates
36.280, -88.690

Hail, Madison

When
May 8, 12:54 PM CST to 12:59 PM CST
Where
Madison County, 0.89 mi NE of Pinson
Measured
0.88 in hail
Reported by
Public
Coordinates
35.490, -88.720

Hail, Chester

When
May 8, 1:05 PM CST to 1:10 PM CST
Where
Chester County, 3.63 mi SSW of Mifflin
Measured
1.75 in hail
Reported by
Public
Coordinates
35.500, -88.600

Hail, Chester

When
May 8, 1:13 PM CST to 1:18 PM CST
Where
Chester County, 2.18 mi SE of Mifflin
Measured
1 in hail
Reported by
Public
Coordinates
35.530, -88.550

Hail, Henry

When
May 8, 1:20 PM CST to 1:25 PM CST
Where
Henry County, 0.56 mi W of Paris
Measured
0.88 in hail
Reported by
Public
Coordinates
36.300, -88.330

Hail, Henry

When
May 8, 1:21 PM CST to 1:26 PM CST
Where
Henry County, 2.17 mi SW of Porter Court
Measured
1.25 in hail
Reported by
Public
Coordinates
36.300, -88.360

Hail, Henderson

When
May 8, 1:35 PM CST to 1:40 PM CST
Where
Henderson County, 2.18 mi SW of Reagan
Measured
1 in hail
Reported by
Public
Coordinates
35.500, -88.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260234, 1260235, 1260246, 1260248, 1260247, 1260236, 1260237, 1260238, 1260239, 1260240, 1260241, 1260242, 1260243.